Format

Send to

Choose Destination
Epilepsia. 2010 Mar;51(3):483-7. doi: 10.1111/j.1528-1167.2009.02382.x. Epub 2009 Oct 20.

Adenosine A1 receptor blockage mediates theophylline-associated seizures.

Author information

1
Department of Pediatrics, Ehime University Graduate School of Medicine, Toon, Ehime, Japan. fukumits@m.ehime-u.ac.jp

Abstract

Theophylline-associated seizures (TAS) often progress to prolonged or treatment-resistant convulsions. Theophylline is a nonselective adenosine receptor antagonist. Adenosine is an endogenous anticonvulsant that can terminate seizures. Fever and young age have been reported to be risk factors for TAS. To elucidate the mechanism of TAS, we investigated the effect of theophylline and adenosine receptor ligands on hyperthermia-induced seizures in juvenile rats. The treatment dose of theophylline or control saline was injected intraperitoneally 1 h before hyperthermia-induced seizures. The seizure threshold in the theophylline group was significantly lower and seizure duration was significantly longer than those in the control group. The addition of a selective adenosine A(1) receptor agonist and an adenosine kinase inhibitor completely counteracted the effects of theophylline. Moreover, a selective A(1) antagonist caused a significantly longer seizure duration compared with the control. These findings suggest that blockage of the adenosine A(1) receptor is the main cause of TAS.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center